The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=16&m=885012
Posted By : Lucia_Delacroix - 8/7/2007 2:39 AM
I was born with hip dysplasia in my left hip and had 2 surgeries as a very small child to fix it. Over the last few years I've been having pain with my hips (both hips) and lately it has gotten a lot worse and has spread to my back. My orthopedist wants to try steroid shots in my left hip but I have never had one before.

I wonder what are anyone's experiences with the shots and how much do the shot hurt and how much relief have you gotten from the shots and for how long? I have to make an appointment to get the shot. I am nervous.

I am currently on Lortab 7.5 mg and Flexeril 10 mg.

Thanks in advance!

Posted By : bayoub2 - 8/7/2007 4:09 AM
Dear Lucia-
     I have been getting steroid shots in my back for 6 mos., with mixed results. There are several types of shots such as epidurals(not like childbirth shot) and median branch blocks. And their usefulness depends on your problem. Did they say which type you were getting? Many doctors will give you a sedative before, I opt not to. The procedures for me are not that bad, once you get over the mental  heebie jeebies are over. More like pressure and then, if they hit the right spot, I feel a quick sharp pain. They use a local spray that actually burns worse than the shot for a few seconds.
     Results vary widely. My median branch block can last up to 3 weeks, so we will start with RF lesioning next. Many folks in my pain clinic have improved greatly after the shots. So, if you are dealing with chronic pain, it is worth a try-I've tried just about everything else. Steroids shoul;d not be used frequently, so be careful.Just my 2 cents
Good luck! Mags

Posted By : Keah - 8/7/2007 6:12 PM
Hi Lucia, I have an autoimmune form of inflammatory arthritis and I am not a stranger to steroid injections into many of my joints. As Mags said, they do usually give you the option of sedation for these injections, but I also opt not to use it. I've discovered that while there is some pain involved, it's not usually worth the groginess that comes after the sedation and it's more of a pain in the neck to have someone accompany me because they won't allow me to leave alone if I have sedation.

I've had several epidural steroid injections into my spine, a few into my shoulder and manyinto my SI joint. Many years ago, I also had one into my knee. With all this experience, I didn't hesitate to have my hip injected when that got really bad. I'm not going to lie and tell you it wasn't bad, because it was painful. More painful, actually, than any of the other injections I've had. The Pain Doc always tells me to expect more pain in whichever joint heinjected over the first several days, but I've always gotten good relief almost immediately. My hip was very different though. I did have more pain for about 5 days and then suddenly, it was better than it had been in years. Although it hurt, I was thrilled with the relief I got and will be having it injected again - probably in the very near future.

I had almost complete relief for close to 3 months, but then my arthritis flared again and all my joints kind of fell apart. My Rheumy and I are working on getting the disease under better control and then I will likely have my hip and knee injected to get them settled once and for all.

Do you know what the cause of your hip problem is? If you've never had a problem with your other hip and lower back, it might be a good idea to be evaluated by a Rheumatologist to see if you've got some arthritis. Having a hip problem can put additional stress on the other hip and lower back, so this would make sense. I hope I haven't scared you off. The shot was well worth any discomfort that I had.


Keah a.k.a. Wormy
 God helps those who help themselves.
Please help us support this invaluable forum.
Crohn's Forum Moderator


Posted By : Lucia_Delacroix - 8/7/2007 6:20 PM
Ok, thank you for your replies. I have an appointment this Thursday for the steroid shot. I'm nervous!

Posted By : kttn251977 - 8/9/2007 12:55 AM
I have had several injections (and this depends on type you are talking about) this year alone. They do give you the option of local anesthesia or twilight sleep. I have done both. The one where I was awake felt a sharp pinch in my spine. (I have lower back issues) Normally thought I opt to go to sleep (just because I rarely get sleep & it is a welcome option for me) I have not had any long-term satisfying results. But, the pain level usually drops at least a pain scale to me. They are effective (again, on me) about 2-3 weeks. I wish they did last longer. I was nervous too my first time, but I like getting them done. Good luck tomorrow. Try and keep down the first day- you will be a little sore.

Posted By : Keah - 8/9/2007 5:37 AM
Lucia, try not to be too nervous. Yes, the shot was a little painful, but the pain faded quickly. As I said, I was sore for a few days, but after that, I felt GREAT! I hope you get the same relief that I did.


Keah a.k.a. Wormy
 God helps those who help themselves.
Please help us support this invaluable forum.
Crohn's Forum Moderator


©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer